Live

Watch CBSN Live

TikTok "Benadryl Challenge" prompts FDA warning on overdoses

The Food and Drug Administration is warning of serious problems tied to overdoses of a popular allergy medication sparked by one of the latest challenges on social media.

A so-called "Benadryl Challenge" on TikTok is occurring among teens, the FDA said in a statement posted on its website Thursday, citing reports of teenagers landing in emergency rooms or dying. The challenge encourages TikTok audiences to take high doses of the over-the-counter allergy medication in order to induce hallucinations, according to an article by Healthline

"We are investigating these reports and conducting a review to determine if additional cases have been reported," the FDA said in the statement.

A TikTok spokesperson told CBS MoneyWatch in an email that the company does "not allow content that encourages, promotes or glorifies dangerous challenges that might lead to injury." 

The Chinese-owned social media company has not seen the Benadryl content trend on its platform, according to the TikTok spokesperson, who added, "We actively remove content that violates our guidelines and block related hashtags to further discourage participation." 

The challenge first cropped up on health care officials' radar in May, when three teenagers were hospitalized in Fort Worth, Texas, after overdosing on Benadryl. One of the teens, a 14-year-old, reportedly took 14 of the allergy pills. 

"Each of these patients said they got the idea from videos on TikTok that claimed users could get high and hallucinate if they took a dozen or more of the allergy pills," Cook Children's Health Care System in Fort Worth, Texas, said in a statement earlier this month.

In Oklahoma City, a local media report last month on the death of a 15-year-old girl from an overdose of Benadryl also blamed the social media challenge.

Johnson & Johnson's warning

Benadryl contains diphenhydramine, an antihistamine that temporarily relieves symptoms caused by hay fever, upper respiratory allergies or the common cold, such as a runny nose and sneezing. According to the FDA, diphenhydramine is safe and effective when used as recommended, but higher doses can cause serious heart troubles, seizures, coma or even death. 

The Johnson & Johnson unit that makes Benadryl cautioned on its Benadryl website that "abuse or misuse of this product can lead to serious side effects with potentially long-lasting or even life-threatening consequences."

Both the company and FDA have advised adults to keep it and other medications out of the reach of children.

View CBS News In
CBS News App Open
Chrome Safari Continue